HONOLULU, Hawaii (HawaiiNewsNow) - A teenage girl on the Big Island is hospitalized with what state health officials fear is the first case of a vaping-linked severe respiratory illness in Hawaii.
The illness was reported earlier this week and health officials are working to gather more information.
Hawaii News Now has confirmed the girl was in such bad shape that she was airlifted from the Big Island to Kapiolani Medical Center for Women & Children on Oahu.
Her condition was not released.
Nationwide, more than 450 potential or confirmed cases of severe lung injury associated with vaping have been reported in recent months. At least six deaths are also linked to vaping.
As the number of people who fell sick grew, the state Health Department sought to educate Hawaii doctors on the potential symptoms ― not least of which because of Hawaii’s high rate of vaping.
“People need to think twice about vaping,” said Alvin Bronstein, branch chief of emergency medical service at the state Department of Health, in an interview with Hawaii News Now. “We don’t know what’s causing this and people are getting extremely sick. People need to be very careful.”
Health Director Bruce Anderson said the department is “cautioning” people about the use of e-cigarettes and is urging people not to use unregulated vaping products that contain THC.
“We are monitoring the situation locally and nationally, and coordinating with federal and state partners to stay up-to-date on the latest information available," Anderson said, in a news release. "We have alerted Hawaii health care providers and emergency workers of this issue so they are aware, and will continue to investigate this possible local case and work to determine the cause of their illness.”
Despite intense investigations, the Centers for Disease Control and Prevention has not been able to isolate a single product or chemical behind the respiratory illnesses. However, in a recent update, it did say that many of the patients reported using e-cigarettes that contained THC.
THC is a chemical compound in marijuana that’s responsible for the euphoric high.
Symptoms of acute severe pulmonary disease associated with vaping or use of an e-cigarette device may include: cough, shortness of breath, chest pain, weight loss, dizziness, nausea, vomiting, abdominal pain, diarrhea and fever. If you have these symptoms, seek medical help.
For medical advice, the public can also call the Hawaii Poison Center Hotline at 1-800-222-1222.
This story will be updated.